Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Sore throat 10 days after biopsy.
avatar
frankinkc posted:
Does anyone have an opnion about this? The doctors office says they are not concerned, but I can not find anyone, anywhere online thats saying they still have a sore throat this long afterward. I am sucking on Chloraseptic Total throat lonzenges every few hours and taking Ibupropin before trying to eat and then waking up in the middle of the night to intense throat pain. Today, (10 days after the biopsy) the ENT said the site looks like its healing fine. But, I almost feel like he is covering the Surgeons back. Is this normal?
Reply
 
avatar
Rod Moser, PA, PhD responded:
I don't know anything about your particular case,, including the type and location of your biopsy to know if throat pain ten days post-op would be considered "normal", however, it would not be that unusual. That throat is very sensitive and healing is such an individual process that it may be normal in your case...again, this is just a guess.

The only one that his sufficient knowledge to make this call would be the surgeon, so you need to speak with him/her.
 
avatar
frankinkc replied to Rod Moser, PA, PhD's response:
Thanks so much for your reply. It was a biopsy to confirm I have throat cancer. Its now been about 12 days and the sore throat pain is subsiding a little. Needless to say, I feel they show go into a lot more detail about what to expect after the procedure.

FrankinKC
 
avatar
Rod Moser, PA, PhD replied to frankinkc's response:
I am pleased that you are feeling better now, Franklin. Can I assume your biopsy was negative....?
 
avatar
frankinkc replied to Rod Moser, PA, PhD's response:
Dear Rod,

Thanks for your concern. Unfortunately it reflected I have stage 4 squamous cell carcinoma, aka, Base of Tongue, aka Throat Cancer.

I feel that since my regular doctor dismissed my concerns about a sensitive lump in my neck about a year ago, that I should post a tip to others (strongly) suggesting they get a second opinion about things like that as it was only after seeing an ENT on my own (and them doing a fine
needle biopsy first) that the cancer was discovered.

Frank in KC
 
avatar
Rod Moser, PA, PhD replied to frankinkc's response:
I am so, so, sorry about your diagnosis, Frank, and I couldn't agree with you enough about getting that second opinion. As a matter of fact, Second Opinions was the topic of my latest blog.

http://blogs.webmd.com/all-ears/

I would like to take you up on that officer to post some tips about second opinions.

So, what's next? Chemo? Radiation therapy? How is your whole body scan as far as metastatic spread is concerned?

I am a firm believer that pain can and should be effectively treated, especially in someone with cancer. Your ENT, primary, or oncologist needs to address this for you.
 
avatar
frankinkc replied to Rod Moser, PA, PhD's response:
Rod,

Thanks again for your concern. The various scans (a Cat Scan, contrasting Cat Scan, and Pet Scan) reflected it has not spread.

They are recommending 7 weeks of Radiation (M thru F) and Chemo once a week for that same period.

Fortunately I got a second opinion on the Dental part of this too as the first Dentist I saw in KC wanted to pull several teeth, but a specialist in Columbia, MO, and then a dentist there who cleaned my teeth said proper care would probably enable me to keep them! Though, he strongly recommended getting/using a water pik and having cleanings every 90 days
to help prevent infections. He also could not stress enough the importance of using saliva replacing supplements during and after the radiation treatments.

They say the Cancer throws off your whole immune system?
Have you found this to be true? I have recently developed bursitus in my elbows. Neither of which have sustained impacts or other injuires that I know of. They drained the fluid from the sacks (which they said looked normal) but after taking the elastic bandages off to shower the following day, the (walnut size/shaped) sacks were full of fluid again.

Since you mentioned pain, what I am finding is; the pain medication they prescribed causes my prostate medication to quit working, i.e., when I take the pain medication, I can barely urinate again. The doctors say the two drugs should not should interact that way and have not suggested any alternatives, but they are not the ones who can not urinate either! LOL Any ideas?

I can not tell you how much I appreciate (as I am sure others do too) having a 3rd party to share experiences and concerns with. I am also hoping what I have written benefits someone else too.

Frank in KC
 
avatar
Rod Moser, PA, PhD replied to frankinkc's response:
With chemo and radiation in your near future, your immune system will be even more challenged. The chemo is going to give you a bad sore throat, too. Cancer, even cancer that has not metastasized, does have whole-body effects. Whether your bursitis is one of those effects is not clear, since people can really have two, unrelated problems at the same time.

Yes, some pain medications (I don't know what you were taking) will adversely effect your prostate and ability to urinate, just the way antihistamines do it. Ask your doctor about Toradol (a non-narcotic antiinflammatory medication) as an alternative. There are others, too, so don't just bear the pain.

Do you have a good home support system, Frank?
 
avatar
BeachGranny replied to frankinkc's response:
It has already helped me. I am scheduled for a throat biopsy next week. I do not know exactly what to expect, as my throat is VERY sore now!! The Dr. has already said that is 99% sure it is cancer. The biopsy will show what type and treatment. Are you having surgery to remove the mass?
Can you swallow pain meds? Can you eat food or does it have to be extremely soft, etc. What is your next treatment?
Thanks,
Vicky in HB


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.